Montana, 2008Heavy Snow in Montana, May 1 to 2, 2008
May 1 to 2, 2008 · NWS GGW · 3 events in 3 counties and zones
A strong late spring storm system tracked slowly across northern Wyoming and South Dakota bringing much needed precipitation to portions of northeast Montana. The precipitation began early in the morning as rain before changing to heavy wet snow in the afternoon across Valley, Garfield, McCone and Prairie counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong late spring storm system tracked slowly across northern Wyoming and South Dakota bringing much needed precipitation to portions of northeast Montana. The precipitation began early in the morning as rain before changing to heavy wet snow in the afternoon across Valley, Garfield, McCone and Prairie counties. Most locations in these counties measured snow ranging between two and four inches by late evening; although heavier amounts of eight to nine inches were recorded in areas with higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 1, 9:32 AM MST, 28 minutes earlier.
Area forecast discussion, May 1, 9:32 AM MST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
1032 AM MDT THU MAY 1 2008
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
MANY REPORTS OF RAIN CHANGING OR MIXING WITH SNOW FROM TERRY TO
GLASGOW WILL PROMPT AN UPDATE TO CHANGE WX TO RAIN/SNOW AND TO
INCLUDE SNOW AMOUNTS. SNOW IS GENERALLY MELTING WHEN IT HITS THE GROUND
BUT SOME ACCUMULATION IS POSSIBLE IF IT CONTINUES. SCT
PREVIOUS UPDATE...
STRONG SYSTEM IS DUMPING RAIN ON MOST OF THE CWA...WITH THE
HEAVIEST RAIN IN THE SOUTHEASTERN ZONES...UP TO AN INCH SO FAR.
ELSEWHERE RAIN TOTALS RANGE FROM AROUND A HALF INCH AT WOLF POINT
TO AROUND A QUARTER OF AN INCH AT GLASGOW AIRPORT. GFS AND NAM ARE
BOTH CONSISTENT WITH RAIN CONTINUING ALL DAY. NAM AND GFS BUFKITS
HAVE STOOD FAST WITH PRECIPITATION TYPE AS RAIN TODAY. DID KEEP A
RAIN/SNOW MIX OVER THE BIG SHEEP MOUNTAINS BUT DO NOT EXPECT
HEADLINE SNOW TODAY. ADJUSTED POPS AND QPF TO BETTER FIT
OBSERVATIONS AND UPDATED MODELS. AS SURFACE TROUGH SHIFTS AROUND
EXPECT AFTERNOON WINDS TO PICK UP SO WILL KEEP LAKE WIND ADVISORY
GOING WITH NO CHANGES. SCT
PREVIOUS DISCUSSION...
EARLY AM WATER VAPOR IMAGERY CAPTURED A LARGE DOUBLE BARREL LOW
ACROSS THE NORTHERN ROCKIES WITH A HEALTHY PLUME OF MOISTURE EVIDENT
ACROSS EASTERN WYOMING NORTH INTO THE PLAINS OF MONTANA. THE SURFACE
ANALYSIS SHOWED AN INVERTED TROF RUNNING FROM FAITH/SD NORTHWEST
TO SCOBEY. MUCH OF THE LIGHT RAIN HAS BEEN CONFINED JUST TO THE WEST
OF THIS TROF ALONG THE 850MB-700MB THERMAL GRADIENT /LEFTOVER FROM
WEDNESDAYS COLD FRONT/ AND AN AXIS OF IMPRESSIVE UPPER DIVERGENCE.
THIS ACTIVITY IS EXPECTED TO EXPAND NORTHWEST THRU THE MORNING WHILE
BRINGING A GOOD CHANCE OF WETTING RAIN TO MOST AREAS.
BY THIS AFTERNOON...THE UPPER LOW STRUCTURE WILL REFOCUS ITS ENERGY
TO OUR SOUTH WHILE DRIVING A DOMINANT LOW INTO THE CENTRAL PLAINS.
INGREDIENTS-BASED METHOD DURING THIS TIME SHOWS A FAVORABLE
OVERLAP OF 850-500MB CONVERGENT Q VECTORS AND 2D FRONTOGENESIS
OVER THE CWA...SO NO PROBLEMS WITH LIFT. REGARDING PRECIP
TYPE...VARIOUS FORECAST SOUNDINGS /INCLUDING THE BIG SHEEPS EAST
INTO WIBAUX COUNTY/ ADVERTISE A 2-3K FT DEEP ABOVE FREEZING LAYER
IN THE LOW LEVELS RESULTING IN ALL RAIN UNTIL LATE TONIGHT WHEN
ENOUGH DRY AIR IS FED SOUTH TO AID IN A CHANGEOVER TO SNOW.
UNFORTUNATELY THE BEST FORCING BEGINS DEPARTING BY THIS TIME...SO
AT THIS TIME DO NOT EXPECT MUCH IN THE WAY OF ACCUMULATING SNOW
OUTSIDE OF AN INCH OR SO ALONG THE I-94 CORRIDOR OVERNIGHT. FOR A
LATE SEASON EVENT SUCH AS THIS...A CLIMATOLOGICAL EXAMINATION OF
VARIOUS DATA SETS FROM LATE APRIL INTO EARLY MAY REVEALS LIMITED
CONFIDENCE IN THE LATEST HPC WWD SNOW AMOUNTS VERIFYING. FEEL THAT
STEADY RAINFALL MUCH OF THE DAY AND LACK OF COLDER AIR TONIGHT
SHOULD AID IN KEEPING ANY ACCUMULATIONS ON THE LIGHT SIDE.
ONLY HEADLINE ISSUED WAS A LAKE WIND ADVISORY FOR TODAY GIVEN LAKE
WINDS ALREADY FLIRTING WITH CRITERIA. HEALTHY GRADIENT FLOW
SHOULD MAINTAIN WINDS 20 MPH MUCH OF THE DAY.
PRECIPITATION EXITS THE SOUTH EARLY FRIDAY AS ALBERTA HIGH PRESSURE
SETTLES INTO THE CWA. BY SATURDAY THIS HIGH WILL PUSH OFF TO OUR
SOUTHEAST ALLOWING A WELCOME WESTERLY SURFACE FLOW TO DEVELOP ALL
THE WHILE BOOSTING HIGH TEMPS BACK TO NEAR NORMAL VALUES. MCZ
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
APPEARS THAT THE PATTERN ACROSS AT LEAST THE NORTHERN THIRD OF THE
COUNTRY BECOMES MORE PROGRESSIVE THIS EXTENDED PERIOD WHILE CUT
OFF LOWS KEEP THINGS A BIT MORE STAGNANT FARTHER SOUTH ACROSS THE
SOUTHERN HALF TO THIRD OF THE NATION. LOOKS LIKE THE UPPER FLOW
WILL BE CHARACTERIZED BY A LOT OF WEAK SHORTWAVE TROFS AND RIDGES
MOVING THRU. THUS NO BIG SYSTEMS ARE EXPECTED WITH PERHAPS A FEW
ROUNDS OF LIGHT SHOWERS POSSIBLE. WILL NOT MAKE ANY MAJOR CHANGES
TO THE CURRENT PACKAGE AS THERE IS ENUF PHASE DISAGREEMENT AMONGST
THE MODELS FOR ME TO NOT WANT TO TRY AND TIME THESE WEAK WAVES.
MODEL PERFORMANCE OF LATE NOT INSPIRING ENUF CONFIDENCE EITHER.
TEMPERATURES ARE EXPECTED TO BE AT LEAST SEASONAL WITH A FEW DAYS
ABOVE AS WARMER AIR MOVES IN WITH THE RIDGES. WILL NOT JUMP ON
ANYTHING FOR NEXT THURSDAY AT THIS POINT AS MODELS TYPICALLY BRING
FEATURES IN A BIT FAST AT THAT POINT IN TIME...BUT IT APPEARS THAT
SOMETIME LATE NEXT WEEK ANOTHER DEEPER LOW PRESSURE SYSTEM WILL
MOVE THRU WHICH COULD BRING SOME RAIN.
&&
.AVIATION...
LARGE AREA OF RAIN EXPECTED TO REMAIN ACROSS NORTHEAST MONTANA
TODAY WITH CONDITIONS BOUNCING BETWEEN MVFR AND IFR FOR THE MOST
PART...WITH SOME LIFR CONDITIONS LIKELY FOR AT LEAST SOME SHORT
PERIODS. SURFACE TROF EXTENDING FROM KGDV TO KGGW IS KEEPING WINDS
SLIGHTLY WEAKER THAN SURROUNDING AREAS WITH SPEEDS IN THE TEENS
EXPECTED THROUGH THE DAY. CONDITIONS EXPECTED TO IMPROVE
GRADUALLY TONIGHT AS THE STORM SYSTEM SINKS FARTHER SOUTHEAST INTO
THE PLAINS. SOME SNOW MAY MIX WITH RAIN THIS EVENING OR EARLY
TONIGHT BEFORE ENDING AS COLDER BUT DRIER AIR MOVES IN. VFR
CONDITIONS EXPECTED FRIDAY WITH LIGHTER WINDS. RAE
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 1, 3:06 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
406 AM MDT THU MAY 1 2008
MTZ017-022-023-020000-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
406 AM MDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FROM 6 AM UNTIL 6 PM TODAY FOR
FORT PECK LAKE. NORTHWEST WINDS OF 15 TO 25 MPH WILL BECOME NORTH
BY THIS AFTERNOON WITH OCCASIONAL GUSTS TO 35 MPH POSSIBLE. THESE
WINDS WILL SUBSIDE TO AROUND 15 MPH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ025>027-020000-
DAWSON-PRAIRIE-WIBAUX-
406 AM MDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAIN TO THE AREA
TODAY. TEMPERATURES ARE EXPECTED TO REMAIN WARM ENOUGH THROUGHOUT
TODAY INTO EARLY THIS EVENING TO SUPPORT ALL RAIN...HOWEVER BY
LATE THIS EVENING A CHANGEOVER TO SNOW WILL LIKELY OCCUR WITH
HIGHER ELEVATIONS SEEING THIS TRANSITION FIRST. THE LATEST
INDICATIONS ARE THAT SNOWFALL AMOUNTS WILL BE VERY LIGHT WITH UP
TO AN INCH POSSIBLE OVERNIGHT. STAY TUNED TO NOAA WEATHER
RADIO...LOCAL MEDIA OR THE INTERNET FOR FURTHER INFORMATION AS
THIS STORM CONTINUES TO UNFOLD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Central and Southern Valley
- When
- May 1, 10:00 AM MST to 7:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A co-op observer measured nine inches of snow in the Larb Hills located four miles southwest of Hinsdale.
Heavy Snow, Prairie
- When
- May 1, 10:00 AM MST to May 2, 12:00 AM MST
- Where
- Prairie forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
Total snowfall ranged between four and six inches 15 miles east of Crow Rock. The snow and cold temperatures resulted in the death of several newborn calves in the higher elevations of the Big Sheep Mountains.
Heavy Snow, Garfield
- When
- May 1, 3:00 PM MST to May 2, 2:00 AM MST
- Where
- Garfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
A spotter six miles southeast of Sand Springs estimated eight inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, May 1 to 31, 20081 death · 29 injured · 2 events
- Tornadoes and Hail in Kansas, May 1 to 2, 2008$360,000 · EF2 · 44 events
- Tornadoes in Iowa, May 1, 2008$510,000 · EF2 · 7 events
- Frost and Freeze in New York, May 1, 2008$20 million · 16 events
- Tornadoes and Hail in Oklahoma, May 1 to 2, 20082 injured · $492,000 · EF1 · 52 events
- Winter Storm in Montana, May 1 to 2, 2008$3.0 million · 10 events
- Tornadoes and Flooding in Kansas, May 1 to 2, 2008$73,000 · EF0 · 77 events
- Flooding in Arkansas, May 1 to 31, 2008$800,000 · 8 events
- Blizzard and Winter Storm in Colorado, May 1 to 2, 2008$400,000 · 63 kt wind · 17 events
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
- Flood in Maine, May 1, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 2, 2008$727,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93101, 105577, 93102.